# SDR 98ZZZX2059

- Difficulty date: January 21, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N6657Y
- Make and model: Piper PA-31-350
- Aircraft serial: 317405176
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Broken
- Location: Rt Alt Field
- Stage of operation: CR
- How discovered: O
- Nature of condition: H
- Precautionary procedure: O

## Discrepancy

REPORT PER 135H15 (A)(16) PILOT REPORTS RT ALTERNATOR FAILED EN ROUTE PHX.  ELECTRICAL SYSTEM APPEARED TO BE OPERATING OFF BATTERY ONLY.  PILOT CONFIRMED TO ATC HE WAS DECLARING AN EMERGENCY AS COMMUNCIATONS BECAME WEAK.  PRELIMINARY INSPECTION REVEALS NO OBVIOUS DEFECTS.  DETAILED INSP IN PROGRESS TO DETERMINE CAUSE OF SYSTEM FAILURE.  FINDINGS WILL BE PROVIDED IAW 135.415 (H) AS SOON AS AVAILABLE.  SD:   RT ALTERNATOR FIELD WIRE BROKE AT THE ALTERNOR 2 TERMINAL CONNECTION.  THIS IS NOT UNCOMMON BECAUSE THE ALTERNATOR IS FWD MOUNTED WITH ALL OF ITS WIRING IN EXTREME AIRFLOW.  LT ALTERNATOR COULD NOT PICK UP THE LOAD DUE TO THE CONSTANT OPEN IN THE C/P SWITCH.  ACFT OPERATED ON BATTERY UNTIL RETURNING TO PHX.
